Alert archive / Louisiana / Tornado Warnings in 2017
Tornado Warning 22, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 21, 2017, 8:03 PM CST for Claiborne Parish, Webster Parish, Louisiana. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 8:03 PM CST (02:03 UTC)
- Expired
- Jan 21, 2017, 9:00 PM CST
- In force
- 57 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Claiborne Parish, LA, Webster Parish, LA
The radar
The Shreveport radar (KSHV), 69 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 8:15 PM CST | HAIL 1.75 | Cotton Valley, LA | WINDSHIELD BUSTED IN AMBULANCE DUE TO HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:41 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 2.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1144 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.0
The text
As transmitted.
769
WFUS54 KSHV 220203
TORSHV
LAC027-119-220300-
/O.NEW.KSHV.TO.W.0022.170122T0203Z-170122T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
803 PM CST SAT JAN 21 2017
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
Central Webster Parish in northwestern Louisiana...
Northwestern Claiborne Parish in northwestern Louisiana...
* Until 900 PM CST
* At 803 PM CST, a severe thunderstorm capable of producing a tornado
was located near Cotton Valley, or 10 miles north of Minden, moving
east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Homer, Haynesville, Cotton Valley, Evergreen, Lisbon, Spring Lake,
Leton, Lake Clairborne and Couchwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3270 9344 3284 9344 3301 9296 3273 9287
TIME...MOT...LOC 0203Z 259DEG 17KT 3276 9334
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
062 follow-up statements
106
WWUS54 KSHV 220241
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
841 PM CST SAT JAN 21 2017
LAC027-119-220300-
/O.CON.KSHV.TO.W.0022.000000T0000Z-170122T0300Z/
Webster LA-Claiborne LA-
841 PM CST SAT JAN 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR EASTERN
WEBSTER AND WEST CENTRAL CLAIBORNE PARISHES...
At 840 PM CST, a severe thunderstorm capable of producing a tornado
was located near Homer, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Homer, Lisbon, Spring Lake and Lake Clairborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3271 9323 3285 9323 3288 9292 3273 9287
TIME...MOT...LOC 0240Z 269DEG 30KT 3276 9299
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
06038
WWUS54 KSHV 220259
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
859 PM CST SAT JAN 21 2017
LAC027-119-220309-
/O.EXP.KSHV.TO.W.0022.000000T0000Z-170122T0300Z/
Webster LA-Claiborne LA-
859 PM CST SAT JAN 21 2017
...THE TORNADO WARNING FOR EASTERN WEBSTER AND WEST CENTRAL CLAIBORNE
PARISHES WILL EXPIRE AT 900 PM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A tornado watch remains in effect until midnight CST for northwestern
Louisiana.
LAT...LON 3271 9323 3285 9323 3288 9292 3273 9287
TIME...MOT...LOC 0259Z 259DEG 17KT 3277 9291
$$
06What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:14 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Jan 21, 3:14 PM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017
.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.
&&
.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/
AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/
PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/
UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 64 43 65 / 40 20 0 0
MLU 54 64 43 62 / 60 30 10 0
DEQ 47 60 37 61 / 50 30 0 0
TXK 50 61 40 62 / 50 30 0 0
ELD 51 62 40 62 / 60 30 10 0
TYR 50 63 43 66 / 30 10 0 0
GGG 50 63 42 64 / 30 10 0 0
LFK 52 65 43 67 / 30 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.
TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Jan 21, 5:18 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 518 PM CST SAT JAN 21 2017 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ097-111-112-126-137-138-150>153-165>167-222330- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-MORRIS-CASS-MARION-GREGG- HARRISON-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 518 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL 9 PM THIS EVENING... RAPIDLY DEVELOPING THUNDERSTORMS MAY PRODUCE STRONG DESTRUCTIVE TORNADOES... VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER...AND DAMAGING WIND GUSTS...FOR MUCH OF THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED WITH THESE VERY DANGEROUS STORMS THROUGH MUCH OF THE EVENING!! TXZ096-108>110-124-125-136-149-222330- RED RIVER-FRANKLIN-TITUS-CAMP-WOOD-UPSHUR-SMITH-CHEROKEE- 518 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST TEXAS. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS SEVERE WEATHER IS EXPECTED TO REMAIN JUST EAST OF THE AREA. HOWEVER...IF ANY OF THESE STORMS DO OCCUR IN THE AREA... ACTIVATION COULD POSSIBLY BE NEEDED FOR A BRIEF PERIOD IN THE EARLY EVENING. VII
In the hours before
Local storm report, Jan 21, 6:54 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
654 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 SSW GILLIAM 32.81N 93.85W
01/21/2017 E0.88 INCH CADDO LA TRAINED SPOTTER
NICKEL SIZE HAIL, COVERING THE ROAD.
&&
PALMERLocal storm report, Jan 21, 7:29 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
729 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 SSE JENA 31.60N 92.08W
01/21/2017 E1.00 INCH LA SALLE LA LAW ENFORCEMENT
QUARTER SIZE HAIL IN WHITE HALL ALONG HWY 8.
&&
PALMERLocal storm report, Jan 21, 7:30 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL EL DORADO 33.21N 92.66W
01/21/2017 U1.00 INCH UNION AR LAW ENFORCEMENT
DIME TO QUARTER SIZE HAIL IN EL DORADO.
&&
PALMERLocal storm report, Jan 21, 7:40 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 8 WSW COTTON VALLEY 32.77N 93.55W
01/21/2017 U0.88 INCH BOSSIER LA TRAINED SPOTTER
DRIVING SOUTH OUT OF COTTON VALLEY, DIME TO
QUARTER SIZE HAIL.
&&
PALMERLocal storm report, Jan 21, 7:47 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
747 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TORNADO 2 E NATCHEZ 31.68N 93.02W
01/21/2017 NATCHITOCHES LA PUBLIC
PICTURE OF A TORNADO WITH DEBRIS TAKEN BY
PUBLIC, ALONG CEDAR BEND ROAD.
&&
PALMERLocal storm report, Jan 21, 7:50 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
750 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 7 SSW GEORGETOWN 31.66N 92.41W
01/21/2017 U1.00 INCH GRANT LA BROADCAST MEDIA
.
&&
PALMERThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 6:04 PM CST | Tornado Warning | SHV | Claiborne | 41 min |
| Jan 21, 6:04 PM CST | Tornado Warning | SHV | Bossier, Caddo | 56 min |
| Jan 21, 6:13 PM CST | Tornado Warning | SHV | Grant, Winn | 47 min |
| Jan 21, 6:14 PM CST | Tornado Warning | SHV | Grant, Natchitoches | 61 min |
| Jan 21, 6:16 PM CST | Severe Thunderstorm Warning | SHV | Claiborne, Webster | 59 min |
| Jan 21, 6:22 PM CST | Special Weather Statement | SHV | Claiborne | 38 min |
| Jan 21, 6:32 PM CST | Tornado Warning | SHV | Claiborne, Union | 43 min |
| Jan 21, 6:44 PM CST | Tornado Warning | SHV | Claiborne | 46 min |
| Jan 21, 6:48 PM CST | Tornado Warning | SHV | Bossier, Caddo, Webster | 57 min |
| Jan 21, 6:52 PM CST | Severe Thunderstorm Warning | SHV | LaSalle | 23 min |
| Jan 21, 7:00 PM CST | Tornado Warning | SHV | Grant, LaSalle, Winn | 22 min |
| Jan 21, 7:08 PM CST | Tornado Warning | SHV | Grant | 52 min |
| Jan 21, 7:13 PM CST | Tornado Warning | SHV | Union | 47 min |
| Jan 21, 7:21 PM CST | Tornado Warning | SHV | Claiborne, Union | 54 min |
| Jan 21, 7:34 PM CST | Severe Thunderstorm Warning | SHV | Union | 56 min |
| Jan 21, 7:37 PM CST | Severe Thunderstorm Warning | SHV | Bossier, Claiborne, Webster | 68 min |
| Jan 21, 7:39 PM CST | Tornado Warning | SHV | Union | 51 min |
| Jan 21, 7:56 PM CST | Tornado Warning | SHV | Grant, LaSalle | 64 min |
| Jan 21, 8:21 PM CST | Tornado Warning | SHV | Union | 39 min |
| Jan 21, 8:47 PM CST | Tornado Warning | SHV | Lincoln, Union | 43 min |
| Jan 21, 8:48 PM CST | Special Weather Statement | SHV | Webster | 42 min |
Nearby
Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.